Quarterly (winter, spring, summer, fall)
224 pp. per issue
6 3/4 x 9 1/4
ISSN
0024-3892
E-ISSN
1530-9150
2014 Impact factor:
1.71

Linguistic Inquiry

Summer 1999, Vol. 30, No. 3, Pages 327-364
(doi: 10.1162/002438999554101)
© 1999 Massachusetts Institute of Technology
Reduplication with Fixed Segmentism
Article PDF (236.97 KB)
Abstract

Fixed segmentism is the phenomenon whereby a reduplicative morpheme contains segments that are invariant rather than copied. We investigate it within Optimality Theory, arguing that it falls into two distinct types, phonological and morphological. Phonological fixed segmentism is analyzed under the OT rubric of emergence of the unmarked. It therefore has significant connections to markedness theory, sharing properties with other domains where markedness is relevant and showing context-dependence. In contrast, morphological fixed segmentism is a kind of affixation, and so it resembles affixing morphology generally. The two types are contrasted, and claims about impossible patterns of fixed segmentism are developed.